Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 173, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 29, 2006, 6:48 PM EDT for Colleton County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2006, 6:48 PM EDT (22:48 UTC)
- Expired
- Jul 29, 2006, 7:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:40 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 29, 3:40 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 340 PM EDT SAT JUL 29 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...CONVECTION HAS ALREADY INITIATED AHEAD OF THE SEABREEZE BOUNDARY IN BERKELEY AND DORCHESTER COUNTIES. ADDITIONAL THUNDERSTORMS WILL DEVELOP...AS SEABREEZE SLOWLY MOVES INLAND AND THE UPPER SHORTWAVE OVER THE TENNESSEE VALLEY PROGRESSES TOWARD THE COAST. HAVE INCREASED POPS TO LIKELY ALONG THE FAR INLAND SECTIONS OF THE CWA IN ANTICIPATION OF INTERACTIONS BETWEEN UPSTREAM CONVECTIVE BOUNDARIES AND THE SEABREEZE FRONT LATER THIS AFTERNOON AND EVENING. CHANCE POPS WILL BE MAINTAINED FOR THE REMAINDER OF THE FORECAST AREA. LAPS ANALYSIS IS SHOWING BEST INSTABILITY IN THE SOUTH CAROLINA COUNTIES...WITH CAPES CURRENTLY ABOVE 3000 J/KG. HOWEVER...WITH MOISTURE CONVERGENCE INCREASING TO THE SOUTHWEST AROUND VALDOSTA GEORGIA...AFTERNOON CONVECTION STILL QUITE POSSIBLE IN THE SOUTHERN CWA. UPPER SHORTWAVE WILL MOVE THROUGH THE AREA TONIGHT...THUS CHANCE POPS WILL CONTINUE OVERNIGHT FOR ALL ZONES. UPPER TROUGH WILL REMAIN OVER THE SOUTHEAST STATES ON SUNDAY. HAVE CONTINUED CHANCE POPS UNTIL SUNDAY NIGHT...WHEN THE AXIS OF THE TROUGH MOVES OFFSHORE. HAVE ALSO BROUGHT DOWN MAX TEMPS SEVERAL DEGREES ON SUNDAY INTO THE LOWER 90S. && .LONG TERM /MONDAY THROUGH SATURDAY/...HIGH PRESSURE ALOFT REBUILDS OVER THE SOUTHEAST ON MONDAY. THE CWA WILL REMAIN BETWEEN THE ATLANTIC SURFACE RIDGE OFFSHORE AND PERSISTENT SURFACE TROFFINESS ALONG THE EAST COAST. THIS PATTERN SHOULD ALLOW SEABREEZE TO DEVELOP AND MOVE INLAND EACH DAY...WITH THE POSSIBILITY OF SCATTERED SHOWERS AND THUNDERSTORMS. HAVE FOLLOWED TYPICAL SUMMERTIME PATTERN AND INCLUDED A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. NO MAJOR CHANGES WERE MADE TO THE PREVIOUS EXTENDED FORECAST SINCE MOST EFFORTS WERE FOCUSED ON SHORT TERM DEVELOPMENTS. KEPT TEMPERATURES AND DEWPOINTS CLOSE TO HPC GUIDANCE...WITH HIGHS NEXT WEEK RANGING FROM THE LOWER TO MID 90S. && .MARINE...WE THINK THE TYPICAL DIURNAL FLUCTUATIONS WILL CONTINUE WITH THIS SOUTH TO SOUTHWEST FLOW PATTERN FOR MUCH OF THIS FORECAST CYCLE. WILL INITIALIZE WITH 15 TO 20 KNOTS TONIGHT MOST WATERS AND TREND UP FOR SUN NIGHT WITH 20 KNOTS IN OUR OUTER GEORGIA WATERS AND 15 TO 20 KNOTS ELSEWHERE. WE MAY NEED A SCA IF GFS TRENDS PAN OUT...BUT HAVE NOT COMPLETELY SOLD OUT ON SUCH A STRONG JETTING SOLUTION OFF THE GEORGIA COAST QUITE YET. && .AVIATION...VFR CONDITIONS THROUGH THE FORECAST PERIOD. HAVE MENTION OF VCTS THROUGH 00Z AS CURRENT RADAR IS SHOWING SOME SHOWERS DEVELOPING TO THE NORTH AND WEST OF CHS TERM. MODELS SHOW CHS WITH MORE INSTABILITY AS SAVANNAH WILL STAY CAPPED UNTIL LATE AFTERNOON. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && 79/24/REV
Hazardous weather outlook, Jul 29, 10:38 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1038 AM EDT SAT JUL 29 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-301000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1038 AM EDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT. MANY OF THE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL THE SIZE OF PENNY OR LARGER. REFER TO THE SEVERE WEATHER OUTLOOK FOR ADDITIONAL DETAILS. .HEAT INDICES...HIGHS IN THE MID TO UPPER 90S WILL LEAD TO HEAT INDICES IN THE 100 TO 105 RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 29, 5:16 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 516 PM EDT SAT JUL 29 2006 SCZ045-050-292145- BERKELEY-CHARLESTON- 516 PM EDT SAT JUL 29 2006 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON COUNTY THROUGH 545 PM EDT... AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORM FROM RED BANK LANDING TO NEAR RED TOP...MOVING EAST AT 5 TO 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WEST ASHLEY...NORTH CHARLESTON...CHARLESTON AIRPORT...DANIEL ISLAND...GOOSE CREEK... SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH CAN BE EXPECTED. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 29, 5:19 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 519 PM EDT SAT JUL 29 2006 SCZ044-292145- DORCHESTER- 519 PM EDT SAT JUL 29 2006 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 545 PM EDT... AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF OLD SAINT GEORGE... OR ABOUT 5 MILES SOUTHWEST OF SAINT GEORGE...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SAINT GEORGE THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 29, 5:37 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 537 PM EDT SAT JUL 29 2006 SCZ042-292215- HAMPTON- 537 PM EDT SAT JUL 29 2006 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 615 PM EDT... AT 537 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER HAMPTON...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ALMEDA... BRUNSON...CROCKETVILLE...GIFFORD...HAMPTON...MILEY AND VARNVILLE THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 29, 5:54 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 554 PM EDT SAT JUL 29 2006 GAZ114-292245- TATTNALL- 554 PM EDT SAT JUL 29 2006 ...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY THROUGH 645 PM EDT... AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF REIDSVILLE TO 7 MILES SOUTH OF FIVE POINTS...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF REIDSVILLE TO 11 MILES NORTHEAST OF SURRENCY...MOVING EAST AT 5 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...GLENNVILLE...MANASSAS...MENDES AND REIDSVILLE THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Jul 29, 6:23 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
623 PM EDT SAT JUL 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG HAMPTON 32.88N 81.13W
07/29/2006 HAMPTON SC LAW ENFORCEMENT
TREES AND POWERLINES DOWN IN HAMPTON.
&&
STSpecial weather statement, Jul 29, 6:30 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 630 PM EDT SAT JUL 29 2006 SCZ043-044-292300- DORCHESTER-INLAND COLLETON- 630 PM EDT SAT JUL 29 2006 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON COUNTY THROUGH 700 PM EDT... AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STORNG THUNDERSTORMS EXTENDING FROM SMOAKS TO 4 MILES EAST OF CANADYS. THE STORMS WERE NEARLY STATIONARY. THIS WILL AFFECT AREAS IN AND AROUND...SMOAKES...CANADYS AND GROVER THROUGH 700 PM EDT. THIS INCLUDES INTERSTATE 95. SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:56 PM EDT | Severe Thunderstorm Warning | CHS | Liberty | 49 min |
| Jul 29, 7:11 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 49 min |
| Jul 29, 7:14 PM EDT | Severe Thunderstorm Warning | CHS | Chatham, Effingham | 31 min |
| Jul 29, 7:56 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 49 min |
| Jul 29, 7:56 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 64 min |
| Jul 29, 3:35 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 55 min |
| Jul 29, 4:22 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 53 min |
| Jul 29, 5:25 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 65 min |
| Jul 29, 6:24 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 51 min |
| Jul 29, 7:20 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 40 min |
| Jul 29, 7:40 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 65 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.